Earlier this month, the FDA's Anesthetic and Analgesic Drug Products Advisory Committee overwhelmingly voted against recommending approval of Zohydro ER, an extended-release version of hydrocodone. If approved, Zohydro ER would have been the first hydrocodone medication available that did not also contain a non-opioid analgesic such as acetaminophen or ibuprofen.
While the FDA does not have to follow the recommendation of its advisory committee, it usually does. The final determination is expected to be made by March 1, 2013.
Despite the fact that Zohydro ER was studied in nearly 1,500 patients––some for as long as a year––and found to be generally safe and well-tolerated with no new or unexpected safety problems, panel members expressed concerns with potential abuse, addiction and long-term safety.
It was noted that the manufacturer didn't offer any solution as to how they would limit unintended use other than the already tight distributio...
On Monday, the pharmaceutical company Zogenix, Inc. announced the FDA had accepted for review their New Drug Application (NDA) for Zohydro ER™ (hydrocodone bitartrate extended-release capsules).
Hydrocodone is one of the most frequently prescribed opioid drugs for the management of moderate to severe chronic pain. There are, however, two features that set Zohydro ER apart from other hydrocodone products currently available:
It does not contain acetaminophen.
It is an extended-release medication.
Other hydrocodone medications currently available (like Vicodin and Lortab) all contain acetaminophen , which can be hard on the liver. They are also all immediate-release, meaning they have to be taken every four to six hours. Zohydro is intended to be administered every 12 hours to provide round-the-clock pain management for an extended period of time.
Under the Prescription Drug User Fee Act, the goal for a standard review of an NDA is 10 months from NDA subm...
Generic Name: DECONGESTANT/NARCOTIC ANTITUSSIVE - ORAL Pseudoephedrine-Hydrocodone Oral Precautions
Before taking this medication, tell your doctor or
pharmacist if you are allergic to any of its ingredients; or if you have any
other allergies. This product may contain inactive ingredients, which can cause
allergic reactions or other problems. Talk to your pharmacist for more
Before using this medication, tell your doctor or
pharmacist your medical history, especially of:
abdominal problems (e.g., chronic constipation, gallbladder
adrenal gland problems (e.g., Addison's disease)
blood vessel problems (e.g., Raynaud's disease, low blood
flow to the brain/legs/hands)
brain disorders (e.g., head injury, tumor, increased pressure
in the brain)
breathing problems (e.g., asthma, emphysema)
high blood pressure
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.